South Dakota, 2014

Flash Flood and Hail in South Dakota, May 29, 2014

May 29, 2014 · NWS UNR · 12 events in 1 county or zone

A cluster of thunderstorms developed and regenerated over southwestern Meade County during the late afternoon and early evening. Quarter to golf ball size hail occasionally fell in the Bear Butte area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cluster of thunderstorms developed and regenerated over southwestern Meade County during the late afternoon and early evening. Quarter to golf ball size hail occasionally fell in the Bear Butte area. In less than four hours, two to five inches of rain fell over parts of the Sturgis and Bear Butte areas. Runoff overwhelmed drainage systems and small creeks, causing minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 29, 3:41 PM MST, 24 minutes earlier.

Area forecast discussion, May 29, 3:41 PM MST, 24 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
441 PM MDT THU MAY 29 2014

.SHORT TERM...THIS EVENING THROUGH FRIDAY NIGHT
ISSUED AT 255 PM MDT THU MAY 29 2014

WATER VAPOR SHOWS UPPER RIDGE EXTENDING FROM THE CNTRL PLAINS INTO
THE UPPER MIDWEST...WITH DEEP TROF ALONG THE WEST COAST. DISTINCT
SHORT WAVE IS NOTED MOVING OUT OF THE FOUR CORNERS IN SW FLOW. AT
THE SFC...BOUNDARY EXTENDS FROM NWRN SD INTO THE BLKHLS AND IS
DRIFTING EWD.

THIS AFTN/TONIGHT...MLCAPE VALUES OF 2000-3000 J/KG EXIST EAST OF
THE SFC BOUNDARY BUT CAP HAS BEEN SLOW TO ERODE AND SHEAR VALUES
NOT IMPRESSIVE. BETTER DEEP LAYER SHEAR IS NOTED BEHIND THE
BOUNDARY WHERE A LITTLE LESS CAPE IS AVAILABLE. NOT A LOT OF UPPER
SUPPORT EARLY ON...BUT SHOULD SEE SOME STORMS DEVELOP MID AFTN NEAR
THE FRONT...WITH BETTER COVERAGE LIKELY LATER THIS AFTN INTO THE
EVE HOURS AS UPPER SUPPORT FROM THE FOUR CORNERS ARRIVES. THERE
WILL BE SOME SUPPORT FOR ROTATING UPDRAFTS...ESPECIALLY ALONG AND
WEST OF THE BOUNDARY WHERE BETTER SHEAR EXTENDS. LARGE HAIL/STRONG
WINDS GUSTS THE MAIN THREAT...BUT GIVEN MOISTURE POOLING NEAR THE
BOUNDARY ALONG WITH PRETTY DECENT 0-1KM SRH...AN ISOLATED TORNADO
POSSIBLE IN NWRN SD. HEAVY RAINS ALSO LIKELY GIVEN HIGHER
PRECIPITABLE WATERS...BUT STORM MOVEMENT NOT PARTICULARY SLOW.
ACTIVITY COULD FORM INTO AN MCS SO WILL KEEP RELATIVELY HIGH POPS
THROUGH THE NIGHT.

FRIDAY...UPPER RIDGE WILL HAVE SHIFTED FURTHER EAST WITH THE CWFA
INTO DEEPER SW FLOW ALOFT...WITH A MORE POTENT UPPER WAVE ARRIVING
IN THE AFTN. SHOULD SEE BEST CHANCES FOR SEVERE CONVECTION IN OUR
ERN CWFA WITH SFC BOUNDARY SHIFTING TO OUR FAR ERN ZONES...WITH
SOME QUESTION AS TO HOW MUCH INSTABILITY WILL RESIDE IN OUR WRN
ZONES. TEMPS WILL BE QUITE A BIT COOLER RELATIVE TO THIS AFTN OVER
ALL BUT OUR FAR ERN ZONES.

&&

.LONG TERM...SATURDAY THROUGH THURSDAY
ISSUED AT 255 PM MDT THU MAY 29 2014

SOUTHWEST FLOW ALOFT WILL CONTINUE THROUGH THE WEEKEND...AHEAD OF
A LARGE UPPER TROF OVER THE WESTERN UNITED STATES. A SERIES OF
DISTURBANCES WILL MOVE NORTHEAST ACROSS THE REGION...BRINGING GOOD
CHANCES FOR SHOWERS AND THUNDERSTORMS. A DEVELOPING SURFACE LOW
AND ASSOCIATED WARM FRONT WILL MOVE ACROSS THE AREA ON SATURDAY.
THIS FEATURE...COMBINED WITH ABUNDANT MOISTURE IN PLACE...COULD
PRODUCE SOME STRONG TO SEVERE STORMS ACROSS MOST OF THE FORECAST
AREA SATURDAY AFTERNOON AND EVENING. THERE COULD BE A THREAT FOR
STRONG TO SEVERE STORMS ON SUNDAY AS WELL...ESPECIALLY TO THE
SOUTH AND EAST OF THE BLACK HILLS.

AN UPPER LOW WITHIN THE TROF WILL TRACK ACROSS THE NORTHERN ROCKIES
AND NORTHERN PLAINS SUNDAY NIGHT AND MONDAY...WITH THE BETTER FOCUS
FOR PCPN LIKELY SHIFTING MORE TO NORTHERN AND EASTERN PORTIONS OF
THE CWA DURING THAT TIME. AS THE LOW SHIFTS EAST OF THE REGION...
THERE COULD BE A BRIEF BREAK IN PCPN CHANCES DURING THE TUESDAY
TIMEFRAME...BUT MODELS ARE NOT IN AGREEMENT ON THAT. OTHERWISE...THE
NEXT TROF WILL MOVE ACROSS THE WESTERN CONUS DURING MIDWEEK...WITH
SHORTWAVE ENERGY AHEAD OF IT BRINGING ADDITIONAL CHANCES FOR STORMS
WEDNESDAY AND THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 440 PM MDT THU MAY 29 2014

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL PERSIST
ALONG A SLOW-MOVING COLD FRONT ACROSS FAR NERN WY...THE BLKHLS...
AND NWRN SD THIS EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...
ESPECIALLY FROM THE BLKHLS AREA INTO NWRN SD. BRIEF MVFR
CONDITIONS...HAIL...AND GUSTY WINDS ARE EXPECTED WITH ANY STRONGER
STORMS. LATE TONIGHT AND EARLY FRIDAY MORNING LOW CLOUDS WITH MVFR
CIGS ARE EXPECTED TO DEVELOP ACROSS PARTS OF NERN WY...THE
BLKHLS...AND WEST-CENTRAL SD BEHIND THE COLD FRONT. THIS WILL
PERSIST THROUGH AT LEAST MIDDAY ON FRIDAY.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...26
AVIATION...BUNKERS
Hazardous weather outlook, May 29, 12:05 PM MST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
105 PM MDT THU MAY 29 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
105 PM MDT (205 PM CDT) THU MAY 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS...ESPECIALLY FROM THE BLACK HILLS INTO
NORTHWEST SOUTH DAKOTA. LARGE HAIL...DAMAGING WIND GUSTS...AND HEAVY
RAINS ARE THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY FRIDAY AND SATURDAY. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE ON FRIDAY...WITH A BETTER CHANCE OF
ORGANIZED SEVERE THUNDERSTORMS ON SATURDAY.

THERE IS CHANCE FOR THUNDERSTORMS SUNDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 29, 2:06 PM MST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
306 PM MDT THU MAY 29 2014

WYZ058-292145-
WESTON WY-
306 PM MDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WESTON COUNTY UNTIL
345 PM MDT...

AT 304 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF UPTON...OR 32 MILES
NORTHEAST OF WRIGHT...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UPTON AND AREAS WEST OF UPTON IN NORTHWESTERN WESTON COUNTY...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4417 10483 4417 10447 4415 10447 4392 10496
      4397 10504
TIME...MOT...LOC 2106Z 225DEG 27KT 4398 10492

TRIMARCHI
Special weather statement, May 29, 2:38 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
338 PM MDT THU MAY 29 2014

SDZ001-002-292215-
HARDING SD-PERKINS SD-
338 PM MDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND EXTREME
NORTHWESTERN PERKINS COUNTIES UNTIL 415 PM MDT...

AT 334 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RALPH...OR 25 MILES NORTHEAST OF BUFFALO...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  RALPH...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4595 10299 4595 10282 4595 10281 4594 10281
      4572 10309 4576 10319 4596 10309 4596 10300
TIME...MOT...LOC 2137Z 212DEG 16KT 4577 10310

TRIMARCHI
Special weather statement, May 29, 3:21 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
421 PM MDT THU MAY 29 2014

WYZ057-058-292300-
WESTON WY-WYOMING BLACK HILLS WY-
421 PM MDT THU MAY 29 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WESTON COUNTY UNTIL 500
PM MDT...

AT 419 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF UPTON...OR 25 MILES NORTHWEST OF
DOWNTOWN NEWCASTLE...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  UPTON AND AREAS TO THE SOUTH AND EAST OF UPTON...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4418 10457 4418 10423 4393 10470 4400 10475
TIME...MOT...LOC 2220Z 223DEG 28KT 4401 10464

TRIMARCHI
Local storm report, May 29, 3:59 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
459 PM MDT THU MAY 29 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             19 SE WRIGHT            43.55N 105.23W
05/29/2014  M1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

ME

The radar

The Rapid City radar (KUDX), 56 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 heavy rain, 1 flash flood. Local standard time, as filed.

Hail, Meade

When
May 29, 4:05 PM MST
Where
Meade County, 5.72 mi NE of Sturgis Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.480, -103.320

Heavy Rain, Meade

When
May 29, 4:30 PM MST to 5:55 PM MST
Where
Meade County, 8.78 mi NE of Sturgis Muni Arpt
Reported by
Public
Coordinates
44.520, -103.290

Over three inches of rain fell.

Heavy Rain, Meade

When
May 29, 4:30 PM MST to 6:10 PM MST
Where
Meade County, Ft Meade
Reported by
COOP Observer
Coordinates
44.410, -103.470

Rainfall of 2.3 inches fell in less than two hours.

Heavy Rain, Meade

When
May 29, 4:30 PM MST to 6:45 PM MST
Where
Meade County, 6.43 mi ENE of Sturgis Muni Arpt
Reported by
Public
Coordinates
44.470, -103.290

An estimate of three to four inches of rain was reported.

Heavy Rain, Meade

When
May 29, 4:30 PM MST to 6:45 PM MST
Where
Meade County, 3.61 mi NE of Sturgis Muni Arpt
Reported by
Public
Coordinates
44.450, -103.340

About three inches of rain was reported.

Hail, Meade

When
May 29, 4:55 PM MST
Where
Meade County, 6.39 mi NNE of Sturgis Muni Arpt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
44.510, -103.370

Hail, Meade

When
May 29, 5:05 PM MST
Where
Meade County, 4.02 mi S of Ft Meade
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.352, -103.463

Hail, Meade

When
May 29, 5:50 PM MST
Where
Meade County, 6.83 mi NE of Sturgis Muni Arpt
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
44.480, -103.290

Hail, Meade

When
May 29, 5:55 PM MST
Where
Meade County, 8.78 mi NE of Sturgis Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.520, -103.290

Flash Flood, Meade

When
May 29, 6:00 PM MST to 9:00 PM MST
Where
Meade County, 7.83 mi NNW of Sturgis Muni Arpt to 10.72 mi SSW of Sturgis
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
44.525, -103.460

Runoff from heavy rain flooded streets and several basements in Sturgis. A drainage channel on the south side of Sturgis filled with water and flooded Harmon Street and Hillside Drive. Minor flooding was reported along Spring Creek at SD Highway 34 about 12 miles northeast of Sturgis.

Hail, Meade

When
May 29, 6:15 PM MST
Where
Meade County, 6.43 mi ENE of Sturgis Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
44.470, -103.290

Hail, Meade

When
May 29, 6:45 PM MST
Where
Meade County, 3.61 mi NE of Sturgis Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.450, -103.340

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2014Every state in 2014This day in weather historyWarnings in South Dakota, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 514945, 516024, 516025, 516026, 516027, 523757, 514947, 514952, 514953, 516023, 514955, 514957.